PIER
 
Progress In Electromagnetics Research
ISSN: 1070-4698, E-ISSN: 1559-8985
Home | Search | Notification | Authors | Submission | PIERS Home | EM Academy
Home > Vol. 32 > pp. 89-121

MIMETIC FINITE DIFFERENCE METHODS FOR MAXWELL'S EQUATIONS AND THE EQUATIONS OF MAGNETIC DIFFUSION

By J. M. Hyman and M. Shashkov

Full Article PDF (702 KB)

Abstract:
We have constructed mimetic finite difference methods for both the TE and TM modes for 2-D Maxwell's curl equations and equations of magnetic diffusion with discontinuous coefficients on nonorthogonal, nonsmooth grids. The discrete operators were derived using the discrete vector and tensor analysis to satisfy discrete analogs of the main theorems of vector analysis. Because the finite difference methods satisfy these theorems, they do not have spurious solutions and the "divergence-free" conditions for Maxwell's equations are automatically satisfied. The tangential components of the electric field and the normal components of magnetic flux used in the FDM are continuous even across discontinuities. This choice guarantees that problems with strongly discontinuous coefficients are treated properly. Furthermore on rectangular grids the method reduces to the analytically correct averaging for discontinuous coefficients. We verify that the convergence rate was between first and second order on the arbitrary quadrilateral grids and demonstrate robustness of the method in numerical examples.

Citation: (See works that cites this article)
J. M. Hyman and M. Shashkov, "Mimetic Finite Difference Methods for Maxwell's Equations and the Equations of Magnetic Diffusion," Progress In Electromagnetics Research, Vol. 32, 89-121, 2001.
doi:10.2528/PIER00080104
http://www.jpier.org/PIER/pier.php?paper=00080104

References:
1. Adam, A. C., A. G. Serveniere, J. C. Nedelec, and P. A. Raviart, "Study of an implicit scheme for integrating Maxwell’s equations," Comput. Meth. Appl. Mech. Eng., Vol. 22, 327-346, 1980.
doi:10.1016/0045-7825(80)90004-3

2. Ardelyan, N. V., "The Convergence of difference schemes for two-dimensional equations of acoustics and Maxwell’s equations," USSR Comput. Math. and Math. Phys., Vol. 23, 93-99, 1983.
doi:10.1016/S0041-5553(83)80162-1

3. Bossavit, A., Computational Electromagnetism. Variational Formulations, Complementarity, Edge Elements, Academic Press, 1998.

4. Cai, Z., J. E. Jones, S. F. McCormick, and T. F. Russell, "Controlvolume mixed finite element methods," Comput. Geosci., Vol. 1, 289-315, 1997.
doi:10.1023/A:1011577530905

5. Chew, W. C., "Electromagnetic theory on a lattice," J. Appl. Phys., Vol. 75, 4843-4850, 1994.
doi:10.1063/1.355770

6. Denisov, A. A., A. V. Koldoba, and Yu. A. Poveshchenko, "The convergence to generalized solutions of difference schemes of the reference-operator method for Poisson’s equation," USSR Comput. Math. and Math. Phys., Vol. 29, 32-38, 1989.
doi:10.1016/0041-5553(89)90005-0

7. Dmitrieva, M. V., A. A. Ivanov, V. F. Tishkin, and A. P. Favorskii, "Construction and investigation of support-operators finitedifference schemes for Maxwell equations in cylindrical geometry," USSR Ac. of Sc., Vol. 27, Preprint Keldysh Inst. of Appl. Math., 1985 (in Russian).

8. Girault, V., "Theory of a finite difference methods on irregular networks," SIAM J. Numer. Anal., Vol. 11, 260-282, 1974.
doi:10.1137/0711026

9. Gustafsson, B., H.-O. Kreiss, and J. Oliger, Time Dependent Problems and Difference Methods, Vol. 11, 445-495, Wiley-Interscience Publication, John Wiley & Sons, Inc., 1995.

10. Hyman, J. M., S. Li, P. Knupp, and M. Shashkov, "An algorithm to align a quadrilateral grid with internal boundaries," J. Comp. Phys., Vol. 163, 133-149, 2000.
doi:10.1006/jcph.2000.6560

11. Hyman, J. M. and M. Shashkov, "Natural discretizations for the divergence, gradient, and curl on logically rectangular grids," Int. J. Computers & Math. with Applicat., Vol. 33,81–104, 1997.

12. Hyman, J. M. and M. Shashkov, "The adjoint operators for the natural discretizations for the divergence, gradient, and curl on logically rectangular grids," IMACS J. Appl. Num. Math., Vol. 25, 413-442, 1997.
doi:10.1016/S0168-9274(97)00097-4

13. Hyman, J. M. and M. Shashkov, "The orthogonal decomposition theorems for mimetic finite difference methods," SIAM J. Numer. Anal., Vol. 36, 788-818, 1999.
doi:10.1137/S0036142996314044

14. Hyman, J. M. and M. Shashkov, "The approximation of boundary conditions for mimetic finite difference methods," Int. J. Computers & Math. with Applicat., Vol. 36, 79-99, 1998.
doi:10.1016/S0898-1221(98)00152-7

15. Hyman, J. M. and M. Shashkov, "Mimetic discretizations for Maxwell’s equations and equations of magnetic diffusion,", Report LA-UR-98-1032 (http://cnls.lanl.gov/∼shashkov) of Los Alamos National Laboratory, Los Alamos, New Mexico, USA.
doi:10.1016/S0898-1221(98)00152-7

16. Hyman, J. M. and M. Shashkov, "Mimetic discretizations for Maxwell’s equations," J. Comput. Phys., Vol. 151, 881-909, 1999.
doi:10.1006/jcph.1999.6225

17. Hyman, J. M., M. Shashkov, and S. Steinberg, "The numerical solution of diffusion problems in strongly heterogeneous nonisotropic materials," J. Comput. Phys., Vol. 132, 130-148, 1997.
doi:10.1006/jcph.1996.5633

18. Jin, J., The Finite Element Method in Electromagnetics, John Wiley & Sons, Inc., New York, 1993.

19. Lee, R. L. and N. K. Madsen, "A mixed finite element formulation for Maxwell’s equations in the time domain," J. Comput. Phys., Vol. 88, 284-304, 1990.
doi:10.1016/0021-9991(90)90181-Y

20. Monk, P., "A comparison of three mixed methods for the timedependent Maxwell’s equations," SIAM J. Sci. Stat. Comput., Vol. 13, 1097-1122, 1992.
doi:10.1137/0913064

21. Monk, P., "Analysis of finite element method for Maxwell’s equations," SIAM J. Num. Analysis, Vol. 29, 714-729, 1992.
doi:10.1137/0729045

22. Monk, P., "An analysis of Nedelec’s method for the spatial discretization of Maxwell’s equations," J. Comp. Appl. Math., Vol. 47, 101-121, 1993.
doi:10.1016/0377-0427(93)90093-Q

23. Morel, J. E., R. M. Roberts, and M. Shashkov, "A local supportoperators diffusion discretization scheme for quadrilateral r-z meshes," J. Comput. Phys., Vol. 144, 17-51, 1998.
doi:10.1006/jcph.1998.5981

24. Raviart, P. A. and J. M. Thomas, "A mixed finite element method for 2-nd order elliptic Problems," Mathematical Aspects of Finite Element Methods, I. Galligani and E. Magenes (eds.), 292–315, Springer-Verlag, 1977.

25. Reitz, J. R., F. J. Milford, and R. W. Christy, Foundations of Electromagnetic Theory, Third Edition, Chapters 16–18, 1980.

26. Samarskii, A. A., V. F. Tishkin, A. P. Favorskii, and M. Yu. Shashkov, "Operational finite-difference schemes," Diff. Eqns., Vol. 17, 854-862, 1981.

27. Schuhmann, R. and T. Weiland, "Stability of the FDTD algorithm on nonorthogonal grids related to the spatial interpolation scheme," IEEE Trans. Magn., Vol. 34, 2751-2754, 1998.
doi:10.1109/20.717639

28. Shashkov, M., Conservative Finite-Difference Schemes on General Grids, CRC Press, Boca Raton, Florida, 1995.

29. Shashkov, M. and S. Steinberg, "Support-operator finitedifference algorithms for general elliptic problems," J. Comput. Phys., Vol. 118, 131-151, 1995.
doi:10.1006/jcph.1995.1085

30. Shashkov, M. and S. Steinberg, "Solving diffusion equations with rough coefficients in rough grids," J. Comput. Phys., Vol. 129, 383-405, 1996.
doi:10.1006/jcph.1996.0257

31., Finite Elements for Wave Electromagnetics. Methods and Techniques, P. P. Silvester and G. Pelosi (eds.), IEEE Press, New York, 1994.

32. Shercliff, J. A., A Textbook of Magnetohydrodynamics, 24, Pergamon Press, Oxford, 1965.

33. Teixeira, F. L. and W. C. Chew, "Lattice electromagnetic theory from a topological viewpoint," J. Math. Phys., Vol. 40, 169-187, 1999.
doi:10.1063/1.532767

34. Taflove, A., Computational Electrodynamics. The Finite- Difference Time-Domain Method, Artech House, Inc., Boston, 1995.

35. Weiland, T., "Time domain electromagnetic field computation with finite difference methods," Int. J. Num. Model., Vol. 9, 295-319, 1996.
doi:10.1002/(SICI)1099-1204(199607)9:4<295::AID-JNM240>3.0.CO;2-8

36. Yee, K. S., "Numerical solution of initial boundary value problems involving Maxwell’s equations in isotropic media," IEEE Trans. Antennas Propagat., Vol. 14, 302-307, 1966.
doi:10.1109/TAP.1966.1138693


© Copyright 2014 EMW Publishing. All Rights Reserved